LINKEDINCOMMENTMORE

Dear Dr. Roach: I’m writing about atrial fibrillation. In April I had a one-time 17-hour stint of it. I was not aware of anything happening at the time. When I had a device check (heart pacemaker), I was told of this occurrence, and it was recommended that I see my heart specialist. As a result, I was given the choice of taking Eliquis. It was highly recommended. I purchased some, but did not take any of these pills because of the warnings on TV that this medication “can cause a stroke, bleeding risks,” etc. I also have had an aortic valve replacement and they recommend I do not take this pill.

P.A.

Dear P.A.: Atrial fibrillation is a common condition, especially in older people, where the rhythm of the heart is disrupted. This can cause symptoms due to an irregular heart rate (palpitations), exercise intolerance or shortness of breath (especially if the heart rate is too fast), but it doesn’t always cause symptoms.

Even without symptoms, atrial fibrillation is concerning because it ups the risk of blood clots. Without coordinated rhythm, the blood in the atria (top chambers of the heart) can form clots, which can get carried in the bloodstream to the brain. There they cause a stroke. The risk of stroke in a person with atrial fibrillation depends on age, sex and other factors, but it is something like 3 to 5 percent per year. With medication, such as apixaban (Eliquis) or warfarin (Coumadin), that risk is reduced by about two-thirds.

These medicines work by making it a little harder for the body to form clots. A side effect is that it makes the body a little bit more likely to bleed. Bleeding inside the brain also may cause a stroke, hence the warnings you read and hear for medicines like Eliquis. Still, with medication there is a large net reduction in stroke risk, and if your cardiologist has recommended it, it’s because the cardiologist has reason to think that in taking it, there is more benefit than harm for you.

People with mechanical heart valves are at risk for developing clots and then strokes. Eliquis and other new treatments are not effective for people with mechanical heart valves, and Coumadin remains the best choice for nearly everybody with these kinds of valves. Since you don’t have a mechanical valve (yours is made from pig tissues), you don’t have an increased risk of stroke due to the valve. The valve doesn’t change the fact that you would benefit from treatment of the atrial fibrillation.

Dear Dr. Roach: In a recent column, you discussed possible vitamin D deficiencies caused by no sun exposure from extreme clothing coverage or not going outside at all. I have been diagnosed with vitamin D deficiency and am taking 2,000 IU daily, per my doctor’s advice. I get a lot of sun exposure, but I use sunscreen depending on the amount of exposure I am getting, due to concerns of skin cancer. Is this inhibiting my vitamin D production the same way covering up completely with clothing does?

J.G.

Dear J.G.: Sunscreen does reduce the amount of vitamin D that your skin can synthesize. People who are very careful to keep applying sunscreen, as you report, are at higher risk for developing vitamin D deficiency. This is probably why your doctor recommends that you take supplemental vitamin D.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: https://detne.ws/2zqLt9r